Flash Flood, Northampton
- When
- August 13, 2:45 PM EST to 4:45 PM EST
- Where
- Northampton County, Mt Bethel
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.754, -75.307 (the zone’s center; the record gives no point)
In addition to the wind damage, the thunderstorms dropped very heavy rain in Upper Mount Bethel Township and caused flooding along some of the tributaries of the Delaware River. Doppler Radar storm total estimates reached between 4 and 5 inches in the township.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
In addition to the wind damage, the thunderstorms dropped very heavy rain in Upper Mount Bethel Township and caused flooding along some of the tributaries of the Delaware River. Doppler Radar storm total estimates reached between 4 and 5 inches in the township. Stream flooding closed parts of Allegheny Road, River Road and Shady Lane. There were a couple of washouts along the roads. Large stones were dragged onto the roadways and there were basements flooded along River Road.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 13, 2:45 PM EST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 345 PM EDT WED AUG 13 2003 AT 100 PM CNVCTN BEGUN TO POP UP IN RESPONSE TO HIGH MOISTURE POOLING SFC AND ALFT...GOOD UVV...JET STREAK THRU FA...90H LFC AND SFC TROF PIT-ABE-BOS REGION...WITH CNVCTN CONT TO BUILD AND INCRS IN CVRG. DECIDED TO UP POPS JUST BFR GRIB XMTD. EVEN IF CELLS REMAINED WIDELY SCT...TORRENTIAL DOWNPOURS CAUSING LCL FLOOD PROBS JUSTIFY POP INCRS. LCL HVY RA THREAT INTO THE EVE THEN A LITTLE DRIER AIR FILTERING INTO FA FM N. NO SVR TSTM XPCTD ATTM. HOWEVER...FLASH FLOOD WARNING BEING ISSUED ATTM FOR CENTRAL WARREN COUNTY IN NJ AND NE NORTHAMPTON COUNTY IN PA. DEEP TROPICAL AIR PUSHED OUT...BUT HOT AND STILL HUMID AIR WILL REPLACE IT WITH HIGH TEMPS EDGING INTO THE 90+ RANGE. ALL MODELS GIVE 90+ THU AND FRI. WITH 80H TEMPS SAME INTO SAT...WILL PUT SAT IN 90+ RANGE AS WELL. PHI HEAT PROGRAM DOES NOT PUT CENTER CITY IN HIGH-RISK FOR HEAT CAT. MORE SEASONAL TEMPS COME IN ON SUN. MARINE QUIET. FCSTID = 13 MPO 64 85 64 89 / 30 10 10 10 ABE 66 89 65 90 / 30 10 10 10 RDG 66 89 65 91 / 30 10 10 10 PHL 72 91 72 92 / 30 10 10 10 12N 64 87 63 89 / 30 10 10 10 SMQ 68 90 67 91 / 30 10 10 10 TTN 69 90 70 91 / 30 10 10 10 MIV 66 91 67 91 / 30 10 10 10 ACY 70 90 68 85 / 30 10 10 10 ILG 71 90 70 92 / 30 10 10 10 DOV 70 91 68 92 / 30 10 10 10 GED 70 91 67 92 / 30 10 10 10 ESN 70 90 67 92 / 30 10 10 10 .PHI... DE...NONE. MD...NONE. NJ...NONE. PA...NONE. WOODWORTH
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-131200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 600 AM EDT WED AUG 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY SCATTERED SHOWERS AND THUNDERSTORMS COULD PRODUCE HEAVY DOWNPOURS THIS AFTERNOON AND EVENING THAT COULD RESULT IN LOCALIZED FLOODING ON SMALL STREAMS/CREEKS AND IN AREAS OF POOR DRAINAGE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. RPW
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-132230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 136 PM EDT WED AUG 13 2003 ...SCATTERED THUNDERSTORMS DEVELOPING... NOW THAT THE FOG HAS DISSIPATED...THE ATMOSPHERE IS BECOMING VERY UNSTABLE ACROSS THE REGION WITH SHOWERS AND THUNDERSTORMS DEVELOPING. THESE STORMS WILL PRODUCE LOCALIZED DOWNPOURS AND MAY EVEN BE ACCOMPANIED BY WIND GUSTS OF 30 TO 40 MPH. THIS SPEED MAY BE SUFFICIENT TO BRING DOWN TREES GIVEN THE SATURATED CONDITIONS THAT EXISTS FROM PERSISTENT HEAVY RAINS OF LATE. THE THUNDERSTORMS ARE FORMING IN SHORT LINES AND MAY EVEN MOVE OVER THE SAME GENERAL AREA PRODUCING TORRENTIAL DOWNPOURS ON THE ORDER OF ONE TO TWO INCHES AN HOUR. EBERWINE
The Philadelphia radar (KDIX), 118 km away, was scanning. The volume nearest the first event began at 19:46 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337199.